Misinformation and social media go hand-in-hand like white on rice or Ken and Barbie. The latter comparison is fitting because the latest bit of misinformation that's making the rounds on platforms like YouTube and TikTok is something called the 'Barbie drug', which promises to give users a tan without the sun.
As you probably might've guessed, this is clearly too good to be true and the Therapeutic Goods Administration (TGA) has issued a warning that this product is dangerous and to steer clear from it.
Since you're probably wondering what is this 'Barbie drug' and why is it so dangerous, we're going to answer those two questions in this article so that you know what to avoid.
Just remember that if you need support or someone to talk to, our Sonder support team is available 24/7 to chat whenever you need it.
What exactly is this 'Barbie drug'?
'Barbie drug' refers to products containing Melanotan-I and Melanotan-II, both of which are prescription medicines that are typically promoted as tanning products in the form of pills, creams, injectables, and nasal or misting sprays.
While Melanotan-I is a prescription drug used to treat a rare incurable genetic disorder, erythropoietic protoporphyria, Melanotan-II is not approved by the TGA and its development as a potential medication was halted years ago due to safety concerns.
Why is it dangerous?
Melanotan-I has several side effects and is only approved to be used to support the management of erythropoietic protoporphyria under close medical supervision. As such, it is dangerous to use Melanotan-I for anything outside of this disease and it's illegal to advertise this drug to the general public or supply it to people without a doctor's prescription.
Melanotan-II is even more dangerous as it's an unlicensed and unapproved product that had its development halted over safety concerns. It is not included on the Australian Register of Therapeutic Goods (ARTG) and it has not been assessed for quality, safety or efficacy by the TGA, making it an illegal substance.
There are several side effects of using Melanotan-I and Melanotan-II, some short-term and some long-term:
Increased moles and freckles
Loss of appetite
Flushing of the face
Involuntary stretching and yawning
Long-Term (these are rarer cases but have been reported to occur after using Melanotan-II):
Deepening of the colour of moles, new moles and atypical melanocytic naevi
Melanonychia - Brown to black discolouration of one or more nails
Rhabdomyolysis - Potentially fatal destruction of muscle cells
Regardless of how Melanotan-I and Melanotan-II enter the body, the associated health risks and side effects remain.
How to stay safe
There are a number of things you can do to protect yourself from misinformation about products being plugged on social media platforms. The big one is to simply delete all your social media accounts. If that's not an option, then here are some tips to keep safe:
Never buy unapproved products online as this can be extremely dangerous due to poor product quality and safety issues.
Research and check out a website before purchasing, as many products may be counterfeit and contain undisclosed ingredients.
Check that the product meets the standards of quality, safety and efficacy as those approved by the TGA, as using an unregulated product could be extremely detrimental to your health.
If a medicine needs a prescription in Australia, and you are told you can get it online without one, this is most likely a scam and should be reported to ScamWatch.
The TGA is also taking action against social media influencers spruiking the 'Barbie drug' by handing down massive fines and working with social media and digital platforms to address any unlawful advertising.
If you have any questions or need extra support, we're here to help you anytime in any language. Simply start a chat with us via the home screen of the Sonder app.
Image credit: Barbie
All content is created and published for informational purposes only. It is not intended to be a substitute for professional advice. Always seek the guidance of a qualified health professional.